Alert archive / Minnesota / Severe Thunderstorm Warnings in 1998
Severe Thunderstorm Warning 228, NWS La Crosse, WI
NWS La Crosse, WI issued this severe thunderstorm warning at Aug 14, 1998, 6:47 PM CDT for Winona County, Minnesota. It was in force for 63 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Aug 14, 1998, 6:47 PM CDT (23:47 UTC)
- Expired
- Aug 14, 1998, 7:50 PM CDT
- In force
- 63 min
- Issued by
- NWS La Crosse, WI
- Area
- Whole counties
County Winona County, MN
The radar
The La Crosse radar (KARX), 51 km from the middle of the area, began a volume at 23:49 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Minneapolis, MN (KMPX), launched 12:00Z, 11.8 hours before the alert went out and 174 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1462 J/kg
- Mixed-layer CIN
- -65 J/kg
- Mixed-layer LCL
- 999 m above ground
- 0-6 km bulk shear
- 32 kt
- 0-1 km storm-relative helicity
- 118 m²/s²
- 0-3 km storm-relative helicity
- 134 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 2.5
The text
As transmitted, in the capitals the NWS used until 2016.
000 TTAA00 KLSE 142346 RRA SVRLSE MNC169-150050- BULLETIN - IMMEDIATE BROADCAST REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE LA CROSSE WI 647 PM CDT FRI AUG 14 1998 THE NATIONAL WEATHER SERVICE IN LA CROSSE HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... WINONA COUNTY IN SOUTHEASTERN MINNESOTA * UNTIL 750 PM CDT * AT 645 PM CDT...SPOTTERS INDICATED A SEVERE THUNDERSTORM OVER STOCKTON...7 MILES SOUTHWEST OF WINONA... MOVING SOUTHEAST AT 20 MPH. * THE SEVERE THUNDERSTORM WILL BE NEAR... RIDGEWAY AT 700 PM THE MAIN THREAT FROM THIS STORM IS LARGE HAIL. STAY AWAY FROM WINDOWS. TJS/SWC &
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS La Crosse, WI wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 14, 1:55 PM CDT, 4 hours 52 minutes earlier.
Area forecast discussion, Aug 14, 1:55 PM CDT, 4 hours 52 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE LA CROSSE WI 155 PM CDT FRI AUG 14 1998 MAIN CONCERN OF THE NIGHT WILL BE EARLY EVENING CONVECTION. SURFACE ANALYSIS HAD COLD FRONT STRETCHED FROM NORTHWEST WISCONSIN INTO SOUTHWEST MINNESOTA...AND IT WAS MOVING TO THE SOUTHEAST. KARX RADAR SHOWED A THIN BAND OF SHOWERS AND THUNDERSTORMS NEAR EAU CLAIRE WHICH WAS MOVING TO THE SOUTHEAST...THERE HAS BEEN SOME DEVELOPMENT TO THE WEST ON THE END OF THE LINE IN THE PAST HOUR. ALSO A COUPLE OF WEAK SHOWERS HAVE DEVELOPED IN SOUTHEAST MINNESOTA. VISIBLE SATELLITE IMAGERY SHOWS VERY FEW CLOUDS ALONG THE FRONT EXCEPT NEAR THE ONGOING CONVECTION IN WISCONSIN. Q-VECTOR CONVERGENCE FIELDS FROM THE ETA/NGM 12Z RUNS INDICATE FORCING IN THE 850 TO 700 MB LAYER INTO THE EVENING HOURS ESPECIALLY IN SOUTHERN SECTIONS. ETA HAS CAPE VALUES OF 1000 TO 2000 J/KG BETWEEN 00Z AND 06Z AHEAD OF THE COLD FRONT. WITH UNSTABLE ATMOSPHERE AHEAD OF FRONT...EXPECT AT LEAST ISOLATED CONVECTION IN WESTERN SECTIONS AND SCATTERED ACTIVITY IN WISCONSIN. OTHERWISE...EXPECT MOSTLY CLEAR SKIES. NGM MOS GUIDANCE APPEARS GOOD FOR OVERNIGHT LOWS. NELSON
In the hours before
Special weather statement, Aug 14, 3:41 PM CDT, 3 hours 6 minutes before
WIZ032>034-041>044-053-142110- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE LA CROSSE WI 341 PM CDT FRI AUG 14 1998 ...THUNDERSTORMS CONTINUE ACROSS WEST CENTRAL WISCONSIN... AT 330 PM...THUNDERSTORMS WITH VERY HEAVY RAIN CONTINUE FROM SOUTH OF EAU CLAIRE THROUGH THE BLACK RIVER FALLS AREA AND INTO CENTRAL WISCONSIN. OTHER ISOLATED THUNDERSTORMS WERE DEVELOPING NEAR LA CROSSE AND WINONA MINNESOTA. IF YOU LIVE IN ADAMS/FRIENDSHIP...MAUSTON...TOMAH...SPARTA... LA CROSSE...ETTRICK OR WHITEHALL...BE ALERT FOR THUNDERSTORMS. LISTEN FOR ADDITIONAL WARNINGS THAT MAY BE ISSUED FOR DAMAGING WIND OR HAIL. IF YOU ARE OUTDOORS...MOVE TO A PLACE OF SHELTER IMMEDIATELY IF A STORM APPROACHES. MOTORISTS SHOULD REMAIN ALERT FOR REDUCED VISIBILITIES DURING DOWNPOURS OF RAIN. STREETS MAY FLOOD QUICKLY. SHEA
Special weather statement, Aug 14, 3:41 PM CDT, 3 hours 6 minutes before
WIZ032>034-041>044-053-142110- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE LA CROSSE WI 341 PM CDT FRI AUG 14 1998 ...THUNDERSTORMS CONTINUE ACROSS WEST CENTRAL WISCONSIN... AT 330 PM...THUNDERSTORMS WITH VERY HEAVY RAIN CONTINUE FROM SOUTH OF EAU CLAIRE THROUGH THE BLACK RIVER FALLS AREA AND INTO CENTRAL WISCONSIN. OTHER ISOLATED THUNDERSTORMS WERE DEVELOPING NEAR LA CROSSE AND WINONA MINNESOTA. IF YOU LIVE IN ADAMS/FRIENDSHIP...MAUSTON...TOMAH...SPARTA... LA CROSSE...ETTRICK OR WHITEHALL...BE ALERT FOR THUNDERSTORMS. LISTEN FOR ADDITIONAL WARNINGS THAT MAY BE ISSUED FOR DAMAGING WIND OR HAIL. IF YOU ARE OUTDOORS...MOVE TO A PLACE OF SHELTER IMMEDIATELY IF A STORM APPROACHES. MOTORISTS SHOULD REMAIN ALERT FOR REDUCED VISIBILITIES DURING DOWNPOURS OF RAIN. STREETS MAY FLOOD QUICKLY. SHEA
Nearby
Severe Thunderstorm Warnings in Minnesota, 1998Every severe thunderstorm warning in 1998
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.